Prednisone

Photo of two bottles of prednisone - one of 5mg tablets, and one of 1mg tablets. Caption reads: "Prednisone has horrible long-term effects."

Prednisone blog post by Iris Carden

I am starting to reduce my prednisone dose. It was my rheumatologist’s suggestion. He told me long-term steroid use has been found to have worse effects than we previously knew.

Steroids are so terrible, I’ve heard some lupies refer to them as “the Devil’s Tic Tacs.”

One medical website lists the short term effects as:

  • Fluid retention, causing swelling in the lower legs
  • High blood pressure
  • Problems with mood swings, memory, behaviour, and other psychological effects such as confusion and delerium
  • Upset stomach
  • Weight gain, with fat deposits in your abdomen, your face and the back of your neck.

…and the long-term effects as:

  • Elevated pressure in the eyes (glaucoma)
  • Clouding of the lens in one or both eyes (cataracts)
  • A round face (moon face)
  • High blood sugar which can trigger or worsen diabetes
  • Increased risk of infections, especially with common bacterial, viral and fungal microorgainsms
  • Thinning bones (osteoporosis) and fractures
  • Suppressed adrenal gland hormone production that may result in a variety of signs and symptoms, including severe fatigue, loss of appetite, nausea and muscle weakness
  • Thin skin, bruising, and slower wound healing.

After more than a decade taking steroids I’ve had: fluid retention, weight gain (with those specific fat deposits mentioned, including an impressive “buffalo hump” at the back of my neck), increased blood pressure, diabetes, all kinds of stomach problems (although I had issues before steroids), cognitive dysfunction (which could lupus as much as it could be steroid), the beginnings of cataracts, and the fatigue, nausea and muscle weakness (again those could also be lupus).

Despite all of that, I was reluctant to come off steroids, because when I’ve tried to wean off in the past, I have had a massive lupus flare.

After the rheumatologist’s recommendation, I talked about it with my GP, and we are trying again to wean off them, but this time, the dose is reducing by half a milligram a fortnight, instead of half a milligram a week.

I’m almost at the end of my first week on 4.5mg. Sadly, it’s coincided with a week where I have overdone things a bit, so I am in a lot of pain. I’ve ended up taking more oxycodone than I am comfortable with, to try to deal with the pain. Hopefully my second week at 4.5mg will be better, before the dose goes lower.

As hard as this may be, I’m looking forward to having the chance to get rid of my excess weight, lowering my blood pressure and possibly getting rid of my diabetes. By the time, I am fully off the steroids I will have my next visit to the rheumatologist, so if I need some other medication to take the place of the prednisone, that will happen then.(He will be receiving reports from regular blood tests in the meantime, so he will know what is happening.)

Reference: Prednisone and other corticosteroids (Mayo Clinic, USA)


While you’re here…

Find Iris Carden's books:  
    at Lulu (publisher)     
    at Amazon  
   or  at your favourite online bookshop.

Digital Tip Jar: PayPal.Me

Follow Me: Twitter / Facebook / Instagram

By Iris Carden

Iris Carden is an Australian indie author, mother, grandmother, and chronic illness patient. On good days, she writes. Because of the unpredictability of her health, she writes on an indie basis, not trying to meet deadlines. She lives on a disability support pension now, but her ultimate dream is to earn her own living from her writing.

2 comments

Leave a comment

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: